Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Springfield, MO

April 27, 2024Benton County, St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 27, 2024, 10:32 PM CDT for Benton County, St. Clair County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 10:32 PM CDT (03:32 UTC)
Expired
Apr 28, 2024, 4:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS53 KSGF 280332
FFWSGF
MOC015-185-280930-
/O.NEW.KSGF.FF.W.0013.240428T0332Z-240428T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1032 PM CDT Sat Apr 27 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Benton County in central Missouri...
  St. Clair County in west central Missouri...

* Until 430 AM CDT.

* At 1032 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts of 2 to 4 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warsaw, Lincoln, Appleton City, Cole Camp, Osceola, Lowry City, 
  Roscoe, Vista, Racket, Iconium, Whitakerville, Harper, Palo Pinto, 
  Brandon, Edmonson, Hastain, Lakeview Heights, Monegaw Springs, 
  Johnson City, Zora, Mora, Crockerville, Tiffin, Taberville, Truman 
  Lake, Lake of The Ozarks and Truman State Park.

This includes the following streams and drainages...
  Marshall Creek, Osage River, Otten Branch, Flat Rock Creek, Brush 
  Creek, Lemon Branch, Camp Branch, Monegaw Creek, Deer Creek, Duran 
  Creek, Turkey Creek, Campbell Branch, Pomme De Terre Lake, 
  Weaubleau Creek, Haw Creek, Finley Creek, Little Clear Creek, 
  Flemming Branch, P D Creek, Cole Camp Creek, Sac River, Williams 
  Creek, Bird Branch, Hogles Creek, Little Turkey Creek, Salt Creek, 
  Bauer Branch, Gallinipper Creek, Ditty Creek, South Fork Blue 
  Branch, Clear Creek, Kitten Creek, Yellow Creek, Simms Creek, Duck 
  Creek, South Flat Creek, Indian Creek, Carman Creek, Coon Creek, 
  Little Tebo Creek, Panther Creek, Little Monegaw Creek, Ricky 
  Creek, Lake Creek, Reid Creek, Spill Creek and Ross Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3851 9351 3851 9329 3854 9329 3853 9307
      3819 9308 3807 9350 3802 9351 3791 9407
      3821 9405 3821 9352

FLASH FLOOD...RADAR INDICATED

$$

EW
1 follow-up statement
727 
WGUS73 KSGF 280929
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
429 AM CDT Sun Apr 28 2024

MOC015-185-280939-
/O.EXP.KSGF.FF.W.0013.000000T0000Z-240428T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-St. Clair MO-
429 AM CDT Sun Apr 28 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 430 AM CDT EARLY THIS MORNING 
FOR BENTON AND ST. CLAIR COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Sunday for portions 
of southeast Kansas and Missouri.

&&

LAT...LON 3851 9351 3851 9329 3854 9329 3853 9307
      3819 9308 3807 9350 3802 9351 3791 9407
      3821 9405 3821 9352

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 6:55 PM CDT, 3 hours 37 minutes earlier. Its key messages:

  • Significant and dangerous severe weather is expected tonight in areas along and west of Highway 65. Greatest potential is focused along and west of I-49 where tornadoes (potentially EF2+)...hail to the size of baseballs...and wind gusts up to 70 mph are all possible.
  • Significant and dangerous flooding is expected in areas along and west of Highway 65 as additional heavy rain impacts the area this evening into Sunday morning. A Flood Watch is in effect from 7PM Saturday to 1PM Sunday.
  • Strong to severe weather and additional flooding is expected again Sunday into Sunday night.
  • The unsettled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 27, 6:55 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Significant and dangerous severe weather is expected tonight
  in areas along and west of Highway 65. Greatest potential is
  focused along and west of I-49 where tornadoes (potentially
  EF2+)...hail to the size of baseballs...and wind gusts up to
  70 mph are all possible.

- Significant and dangerous flooding is expected in areas along
  and west of Highway 65 as additional heavy rain impacts the
  area this evening into Sunday morning. A Flood Watch is in
  effect from 7PM Saturday to 1PM Sunday.

- Strong to severe weather and additional flooding is expected
  again Sunday into Sunday night.

- The unsettled pattern continues with additional storm chances
  mid to late next week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 225 PM CDT Sat Apr 27 2024

Synoptic overview and current conditions: Upper analysis and
water vapor imagery show a broad trough over the great basin and
southwest U.S. with a closed low centered roughly over the 4
corners region. Broad southwesterly flow continues out ahead of
the low and into the central U.S. A well defined surface front
was located from northeast of a low in the OK panhandle into
northeast Kansas and northeast Iowa with mid 60s dew points in
the warm sector south of the low. A dryline extended south of
the low west Texas. Convection has developed in the warm sector
over western OK into south central KS and also along the
frontal boundary in central into northeast KS.

Tonight: 18z sounding still shows an inversion from around 800mb
to 750mb. Still some decent elevated instability above the
inversion layer with 1000-1500 j/kg. CAMS are suggesting some
scattered convection over the area this afternoon and early
evening over the eastern CWA. Large hail and damaging winds
would be the main risk with any initial development in our east.
Later this evening and overnight, the convection which is
currently developing to our west is expected to move into the
western CWA. Supercells will be possible initially with very
large hail to the size of baseballs, damaging wind gusts up to
70 mph and a few strong tornadoes possible. Overnight, this
activity will likely form into a thunderstorm complex, with all
modes of severe weather still possible. Very heavy rainfall is
expected with PW values of 1.2" to 1.7" over the area. Storms
will likely train from southwest to northeast with repeated
heavy rain over the same area. Unfortunately, this will be the
same areas which have received heavy rain and flooding the past
2 days. Several inches of additional rain are expected in the
western CWA which will likely lead to additional flooding and
potentially significant flooding. Several rivers are already in
moderate flood stage and there continues to flooding from the
previous 2 days of heavy rain. A flood watch is in effect from 7
pm this evening through 1 pm Sunday.

Sunday and Sunday night: A thunderstorm complex will continue
to push east across the area Sunday morning. The main upper
trough axis and surface front will still be west of the area. If
sufficient destabilization can occur behind the thunderstorm
complex on Sunday afternoon, then additional strong to severe
thunderstorm redevelopment will be possible as the upper wave
pushes to the northeast. If convection does redevelop, it would
then push east across the area during the afternoon and evening
hours. Large hail and damaging winds would be the main risks,
with tornadoes still possible. Heavy rain and flooding will also
be possible.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 225 PM CDT Sat Apr 27 2024

The convection should push southeast of the area on Monday with
high pressure moving into the area. Moisture will begin to lift
back north into the area by mid to late week with shower and
thunderstorm chances increasing again in the Wednesday to
Friday time frame.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 648 PM CDT Sat Apr 27 2024

Rounds of showers and thunderstorms, some severe, are expected
through the TAF period. The first rounds will come late this
evening into tonight, then additional rounds on Friday. TAFs
will be quite variable between thunderstorms.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Sunday afternoon for KSZ073-097-101.
MO...Flood Watch through Sunday afternoon for MOZ055-056-066>069-
     077>081-088>096-101>105.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Titus
CLIMATE...Price
Hazardous weather outlook, Apr 27, 2:38 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
238 PM CDT Sat Apr 27 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
238 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

An east to west gradient of incraesing severe risk exists for our
forecast area tonight (generally after 7 PM). Springfield is
within a Slight (2/5) risk, Mount Vernon is within an Enhanced
(3/5) risk, and Joplin, Nevada and Pittsburg, KS are within a
Moderate (4/5) risk. For areas generally along and west of I-49,
significant severe weather is expected with strong tornadoes, hail
up to the size of baseballs, and wind gusts up to 70 mph all
possible.

Initial storms in this region will likely be training supercells
bringing all hazards before another round of storms comes through
as a line bringing mainly wind gusts and a spinup tornado or two.
This line of storms will move eastward and impact Springfield in
the early morning hours (generally between 1-4 AM).

With the training nature of storms, high amounts of moisture, and
multiple rounds of rain, significant area, river, and flash
flooding is also expected, especially in areas that have already
received 3-6 inches of rain. This includes locations along and
west of Highway 65. A Moderate (3/4) risk for excessive rainfall
exists for this area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Slight (2/5) risk for severe weather Sunday as well.
All hazards will be possible for both days. Heavy rainfall and
flooding will also be possible with the storms. Portions of our
forecast area are in a Slight (2/4) risk for excessive rainfall
and flooding Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today and tonight
for areas mainly west of the highway 65 corridor

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 27, 8:29 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
829 PM CDT Sat Apr 27 2024

KSZ073-097-MOZ066-077-280215-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
829 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT BOURBON...NORTHERN CRAWFORD...
NORTHWESTERN BARTON AND VERNON COUNTIES THROUGH 915 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Scott, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nevada, Fort Scott, Marmaton, Sheldon, Arcadia, Bronaugh, Walnut,
Fulton, Redfield, Hepler, Moundville, Richards, Milo, Deerfield,
Metz, Stotesbury, Petersburg, Farlington, Brazilton, and Porterville.

This includes Interstate 49 between mile markers 77 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight CDT for southeastern
Kansas...and southwestern and west central Missouri.

&&

LAT...LON 3777 9509 3784 9489 3804 9474 3804 9461
      3806 9461 3806 9459 3805 9427 3765 9430
      3754 9509
TIME...MOT...LOC 0128Z 243DEG 23KT 3783 9473

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Local storm report, Apr 27, 9:00 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
900 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     Hail             1 E Fort Scott          37.84N 94.69W
04/27/2024  M0.75 Inch       Bourbon            KS   Public

            Report from mPING. Penny 0.75 in.

&&

TEO
Local storm report, Apr 27, 9:27 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
927 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Rain             4 SE Marmaton           37.80N 94.77W
04/27/2024  M2.04 Inch       Bourbon            KS   AWOS

            AWOS station KFSK Fort Scott AWOS three hour
            rainfall total.

&&

TEO
Special weather statement, Apr 27, 9:30 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
930 PM CDT Sat Apr 27 2024

KSZ073-097-MOZ066-077-280315-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
930 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT BOURBON...NORTHERN CRAWFORD...
NORTHWESTERN BARTON AND WESTERN VERNON COUNTIES THROUGH 1015 PM
CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Redfield, or 9 miles southwest of Fort Scott,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nevada, Fort Scott, Girard, Arma, Marmaton, Mulberry, Franklin,
Arcadia, Bronaugh, Walnut, Redfield, Hepler, Moundville, Richards,
Deerfield, Burgess, Metz, Stotesbury, Croweburg, and Petersburg.

This includes Interstate 49 between mile markers 91 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight CDT for southeastern
Kansas...and southwestern and west central Missouri.

&&

LAT...LON 3777 9509 3804 9463 3805 9433 3765 9433
      3740 9509
TIME...MOT...LOC 0229Z 247DEG 26KT 3772 9481

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Local storm report, Apr 27, 10:24 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1024 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     Flash Flood      2 E Nevada              37.83N 94.33W
04/27/2024                   Vernon             MO   Public

            Report from mPING. River or Creek
            overflowing, Cropland, Yard ot Basement
            Flooding.

&&

TEO
Local storm report, Apr 27, 10:28 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1028 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Flash Flood      3 E Nevada              37.86N 94.30W
04/27/2024                   Vernon             MO   Public

            Report from mPING. Street, road flooding.
            Street, road closed and Vehicles stranded.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:58 PM CDTSevere Thunderstorm WarningSGFVernon32 min
Apr 27, 8:29 PM CDTSpecial Weather StatementSGFVernon46 min
Apr 27, 8:40 PM CDTSevere Thunderstorm WarningSGFVernon50 min
Apr 27, 8:42 PM CDTFlash Flood WarningSGFVernon12 hr
Apr 27, 9:09 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon51 min
Apr 27, 9:30 PM CDTSpecial Weather StatementSGFVernon45 min
Apr 27, 9:40 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory50 min
Apr 27, 9:50 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, St. Clair, Vernon55 min
Apr 27, 10:05 PM CDTTornado WarningSGFBenton25 min
Apr 27, 10:23 PM CDTTornado WarningSGFMorgan37 min
Apr 27, 10:38 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon52 min
Apr 27, 10:47 PM CDTFlash Flood Warning Considerable damage threatSGFVernon6 hr
Apr 27, 11:26 PM CDTSpecial Weather StatementSGFSt. Clair49 min
Apr 27, 11:50 PM CDTSevere Thunderstorm WarningSGFSt. Clair9 min
Apr 28, 1:13 AM CDTSevere Thunderstorm WarningSGFJasper, Newton62 min
Apr 28, 2:03 AM CDTTornado WarningSGFMcDonald27 min
Apr 28, 2:20 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFJasper, McDonald, Newton40 min
Apr 28, 2:48 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence57 min
Apr 28, 3:04 AM CDTSevere Thunderstorm WarningSGFCedar, Dade41 min
Apr 28, 3:07 AM CDTTornado WarningSGFDade23 min
Apr 28, 3:26 AM CDTTornado WarningSGFCedar15 min
Apr 28, 3:38 AM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair37 min
Apr 28, 8:43 AM CDTAreal Flood WarningSGFVernon18 hr
Apr 28, 6:28 PM CDTSpecial Weather StatementSGFMcDonald47 min
Apr 28, 6:43 PM CDTSevere Thunderstorm WarningSGFMcDonald47 min

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.